We report a case series involving 4 patients with chronic obstructive pulmonary disease who were on an appropriate medical regimen including a high dose of inhaled corticosteroids (ICS). During bronchoscopy, patients were found to have an excessive dynamic collapse of the posterior wall and its separation from the ends of the adjacent cartilaginous rings. This was causing a near-total occlusion of the tracheal and bronchial lumen during exhalation, thereby presenting with an obstructive pattern on the pulmonary functions. We suspect that this was caused by the atrophy of the smooth muscles of the tracheobronchial wall. We reviewed the literature to explore the mechanisms causing atrophy of the bronchial smooth muscle, focusing on the potential role of long-term ICS use.
- Airway smooth muscle atrophy
- Chronic obstructive pulmonary disease
- Excessive dynamic airway collapse
- Inhaled corticosteroids
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine